Doctors from the Academic Medical Center in Amsterdam, the Netherlands, examined over 60,000 people to determine whether nifedipine and amlodipine or dihydropyridines — widely used for high blood pressure and angina — were linked with out-of-hospital cardiac arrest.
The results, presented at the annual congress of European Heart Rhythm Association 2019 in Lisbon, showed that high-dose (60 mg/day) nifedipine was significantly associated with an increased risk of out-of-hospital cardiac arrest with any dose of amlodipine.
There was no risk associated with amlodipine.
“Nifedipine and amlodipine are often used by many cardiologists and other physicians, and the choice often depends on the prescriber’s preference and personal experience,” said Hanno Tan, cardiologist at the Academic Medical Center.
The findings are surprising given that both the drugs have been in use for many years.
However, the researchers urged caution when interpreting the results.
“The findings need to be replicated in other studies before action could be taken by doctors or patients,” Tan said.
In sudden cardiac arrest, the heart stops pumping after a cardiac arrhythmia (ventricular fibrillation/tachycardia). This can be lethal if untreated.